Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 30, 2017, 10:37 PM EDT for Mercer County, Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2017, 10:37 PM EDT (02:37 UTC)
- Expired
- Jul 1, 2017, 3:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 11:19 PM EDT | FLASH FLOOD | Sharon, PA | TWO FEET OF MOVING WATER ON EAST CONNELLY BLVD IN THE 200 BLOCK SECTION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 2.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
895
WGUS51 KPBZ 010237
FFWPBZ
PAC085-010730-
/O.NEW.KPBZ.FF.W.0038.170701T0237Z-170701T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1037 PM EDT FRI JUN 30 2017
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Mercer County in northwestern Pennsylvania...
* Until 330 AM EDT.
* At 1035 PM EDT, Doppler radar indicated another round of
thunderstorms producing heavy rain approaching the warned area. Up
to two inches of rain have already fallen from earlier
thunderstorms, and addtional heavy rainfall is assured. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Mercer,
Stoneboro, Sandy Lake, Clark, Wheatland, Fredonia and Jackson
Center.
Additional rainfall amounts of one to two inches are possible in the
warned area.
This includes the following highways... Interstate 79 in
Pennsylvania between mile markers 93 and 108.
Interstate 80 in Pennsylvania near mile marker 0.
Please report flooding by calling 412-262-1988, posting to the NWS
Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4128 8000 4118 8052 4144 8052 4149 8033
4148 8013 4149 8012 4149 8000
$$
Fries2 follow-up statements
208
WGUS71 KPBZ 010458
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
1258 AM EDT SAT JUL 1 2017
PAC085-010730-
/O.CON.KPBZ.FF.W.0038.000000T0000Z-170701T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-
1258 AM EDT SAT JUL 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
MERCER COUNTY...
At 1254 AM EDT, trained weather spotters reported flooding in the
city of Sharon. Nearly two inches of rain have already fallen,
however there is a break before more rain arrives around 2am. Flash
flooding remains a threat.
Some locations that will experience flooding include...
Hermitage, Sharon, Sharpsville, Greenville, Farrell, Mercer,
Stoneboro, Sandy Lake, Clark, Wheatland, Fredonia and Jackson Center.
Additional rainfall amounts of an inch are possible in the warned
area through 330 am
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4128 8000 4118 8052 4144 8052 4149 8033
4148 8013 4149 8012 4149 8000
$$223
WGUS71 KPBZ 010725
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
325 AM EDT SAT JUL 1 2017
PAC085-010732-
/O.EXP.KPBZ.FF.W.0038.000000T0000Z-170701T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mercer PA-
325 AM EDT SAT JUL 1 2017
...THE FLASH FLOOD WARNING FOR MERCER COUNTY WILL EXPIRE AT 330 AM
EDT...
The heavy rain has ended, however more rain will move into Mercer
county from 330am and 5am. This additional rainfall will keep
stream and creeks running high, especially in those locations that
received heavy rain 24 hours ago. Additional rainfall will be less
than a half an inch.
Flash flooding is no longer expected to pose a threat given reduced
rain rates with the upcoming batch. Please continue to heed any
remaining road closures. Remember turn around and don't drown!
LAT...LON 4128 8000 4118 8052 4144 8052 4149 8033
4148 8013 4149 8012 4149 8000
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 9:14 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 30, 9:14 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 914 PM EDT Fri Jun 30 2017 .SYNOPSIS... Periodic shower and thunderstorm chances will continue until passage of a cold front on Saturday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Scattered convection convection that had developed during the heat of the day along a dying boundary draped across the area has basically died at this time. With that said, convection along a short wave trough pushing toward the area has rapidly increased in the last 2-3 hours. With moisture rapidly increasing from the west in Indiana toward northern Ohio and NW Pennsylvania at the current time, showers have been rapidly developing eastward down the I-80 corridor through Ohio and into PA. One indicator pointing toward this eventuality in this corridor during the evening hours has been rapidly surging PWAT values on all guidance, which combined with a near parallel moisture advection pattern to both the lake breeze boundary and the track of the right entrance region of the upper jet streak overnight, will likely yield successive rounds of showers and thunderstorms over the northern reaches of the CWA. This will be enhanced by an H5 short wave trough that will swing slowly through the area through the nighttime, increasing the risk of showers and thunderstorms from W-E everywhere overnight, however the best overlay of instability, moisture flow, and persistent lift will be across the counties of NW PA. It is thus in this area that a flash flood watch has been issued for the overnight hours. Heavy rainfall will be likely with any thunderstorm activity that develops overnight, thus the chance of some poor drainage flooding or basement flooding does exist virtually everywhere, however with the focusing mechanisms for persistent convection being confined to NW PA, along with the soggy conditions there from last night's rainfall and hence far lower flash flood guidance values, the decision was made to confine the flash flood watch to Lawrence, Mercer, and Venango County at this time. Fries && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... The upper trough is forecast to complete passage across the OH Valley/Great Lakes region late Saturday. Likely POPs were maintained until passage of the systems associated surface front during the afternoon. Shear is progged to increase, though cloud cover could limit instability and the severe weather potential. SPC progs show mainly a marginal risk of severe weather which seems reasonable at this time. Showers and thunderstorms should end by late Saturday night as surface high pressure builds under a broad upper trough. Near-average temperatures are expected for the remainder of the short term period. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Ensemble model solutions indicate broad upper troughing persisting across the NE CONUS through the first half of the week. Have maintained chance POPs through that period as uncertainty exists in individual shortwave timing and placement of a surface boundary across the area. A deeper trough is progged across the region by the end of the week with continued shower/storms chances. Temperatures are expected to be near, or just above the seasonal averages for the period. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... VFR conditions to start the 00z TAF period as scattered convection is on a downward trend over the bulk of the forecast area. Just off to the northwest, however, lies an upper-level shortwave trough that will skirt the northern half of the area tonight. This will bring showers and thunderstorms back to the area. Showers and thunderstorms are expected to sweep through overnight, which will limit overall intensity, but brief MVFR/IFR can't be ruled out. MVFR ceilings are then expected near daybreak Saturday as the cold front approaches. Winds will generally stay out of the south-southwest overnight, switching to the west further into Saturday. Occasional strong gusts are possible in any strong convection. .OUTLOOK... The next general restriction chance is expected with a reinforcing front on Monday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...Flash Flood Watch until 4 AM EDT Saturday for PAZ007-008-013. WV...None. &&
Hazardous weather outlook, Jun 30, 5:35 PM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 535 PM EDT Fri Jun 30 2017 MDZ001-OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012- 021-509>514-012145- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 535 PM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Tonight. Isolated severe thunderstorms are possible this afternoon and evening, mainly north of Interstate 68. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered severe thunderstorms are possible Saturday and Saturday evening, with the best chance east of Interstate 79. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-PAZ009-014>016-020-022-WVZ001-012145- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Forest- Butler-Clarion-Beaver-Armstrong-Hancock- 535 PM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Scattered severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe thunderstorms are possible Saturday and Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007-008-013-012145- Mercer-Venango-Lawrence- 535 PM EDT Fri Jun 30 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY... This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Scattered severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated severe thunderstorms are possible Saturday and Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 7:25 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
725 PM EDT FRI JUN 30 2017
OHZ041-010000-
Columbiana-
725 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL COLUMBIANA COUNTY...
At 724 PM EDT, a strong thunderstorm was located over Salem, moving
northeast at 25 mph.
Wind gusts up to 45 mph and hail up to the size of dimes are
possible with this storm.
Locations impacted include...
Salem...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4090 8082 4090 8074 4086 8096 4090 8098
4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 2324Z 237DEG 22KT 4092 8088
TAXSpecial weather statement, Jun 30, 7:34 PM EDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 734 PM EDT FRI JUN 30 2017 PAZ007-013-010000- Lawrence-Mercer- 734 PM EDT FRI JUN 30 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHWESTERN MERCER AND NORTHWESTERN LAWRENCE COUNTIES... At 734 PM EDT, a strong thunderstorm was located over Campbell, or near Youngstown, moving northeast at 20 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Hermitage... Sharon... Sharpsville... Farrell... Mercer... Pulaski... West Middlesex... Wheatland... This includes Interstate 80 in Pennsylvania between mile markers 0 and 11. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4123 8024 4102 8051 4102 8052 4127 8052 TIME...MOT...LOC 2334Z 220DEG 15KT 4107 8054 TAX
Special weather statement, Jun 30, 8:00 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
800 PM EDT FRI JUN 30 2017
PAZ007-010045-
Mercer-
800 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN MERCER COUNTY...
At 759 PM EDT, a strong thunderstorm was located over Hermitage,
moving northeast at 30 mph.
Wind gusts up to 50 mph and hail up to the size of dimes are
possible with this storm.
Locations impacted include...
Hermitage... Sharon...
Sharpsville... Greenville...
Farrell... Stoneboro...
West Middlesex... Sandy Lake...
Clark... Wheatland...
Fredonia... New Lebanon...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 97 and 108.
Interstate 80 in Pennsylvania between mile markers 2 and 7.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4140 8000 4115 8043 4119 8052 4130 8052
4149 8032 4148 8013 4149 8012 4149 8000
TIME...MOT...LOC 2359Z 223DEG 33KT 4122 8044
TAXSpecial weather statement, Jun 30, 8:43 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
843 PM EDT FRI JUN 30 2017
PAZ007>009-010130-
Forest-Venango-Mercer-
843 PM EDT FRI JUN 30 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN MERCER...NORTHERN
VENANGO AND NORTHWESTERN FOREST COUNTIES...
At 842 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles east of Atlantic to near
Sugarcreek to near Oil City. Movement was northeast at 25 mph.
Wind gusts up to 45 mph and small hail are possible with these
storms.
Locations impacted include...
Oil City... Franklin...
Sugarcreek... Tionesta...
Hasson Heights... Seneca...
Rouseville... Cooperstown...
Woodland Heights... Pleasantville...
Utica... New Lebanon...
This includes Interstate 79 in Pennsylvania between mile markers 105
and 108.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4132 7974 4140 7999 4143 8027 4148 8016
4149 8000 4160 7983 4162 7983 4163 7915
TIME...MOT...LOC 0042Z 241DEG 21KT 4146 8010 4144 7994 4139 7974
TAXSpecial weather statement, Jun 30, 10:01 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1001 PM EDT FRI JUN 30 2017
OHZ039-040-010230-
Tuscarawas-Carroll-
1001 PM EDT FRI JUN 30 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT WESTERN CARROLL AND NORTHEASTERN
TUSCARAWAS COUNTIES...
At 1001 PM EDT, a strong thunderstorm was located over Dover, moving
east at 25 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
New Philadelphia... Dover...
Carrollton... Strasburg...
Malvern... Bolivar...
Midvale... Mineral City...
Barnhill... Dellroy...
Sherrodsville... Roswell...
This includes Interstate 77 in Ohio between mile markers 76 and 94.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4064 8154 4066 8144 4065 8145 4065 8124
4070 8124 4072 8113 4047 8103 4043 8155
TIME...MOT...LOC 0201Z 253DEG 22KT 4052 8144
FriesLocal storm report, Jun 30, 10:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1031 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLOOD GREENVILLE 41.41N 80.38W
06/30/2017 MERCER PA TRAINED SPOTTER
ROAD FLOODING ON RT 18 AND 58
&&
EVENT NUMBER PBZ1701742
FRIESThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:00 PM EDT | Special Weather Statement | PBZ | Mercer | 45 min |
| Jun 30, 8:43 PM EDT | Special Weather Statement | PBZ | Venango | 47 min |
| Jun 30, 9:13 PM EDT | Areal Flood Advisory | PBZ | Mercer | 3 hr |
| Jul 1, 10:59 AM EDT | Special Weather Statement | PBZ | Indiana | 46 min |
| Jul 1, 6:44 PM EDT | Special Weather Statement | PBZ | Venango | 31 min |
| Jul 1, 7:30 PM EDT | Special Weather Statement | PBZ | Venango | 60 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.